Girl dies in Mumbai school, 426 rushed to hospital on suspicion of poisoning

On Friday, 390 children were brought to Rajawadi hospital, of which 17 remained admitted until night. Thirty-six children were rushed to the Govandi Shatabdi hospital. All were discharged later.

Written by Mohamed Thaver , Tabassum Barnagarwala | Mumbai | Updated: August 11, 2018 7:38:11 am
Girl dies in Mumbai school, 426 rushed to hospital on suspicion of poisoning A student of Govandi BMC school at Rajawadi hospital. (Express photo by Prashant Nadkar)

At least 426 children from Baiganwadi slum at Mumbai’s Govandi area were rushed to hospitals after a 12-year-old girl died on Friday allegedly from the side effects of iron and folic acid tablets distributed by the Brihanmumbai Municipal Corporation (BMC) at the local civic-body run Sanjay Nagar Municipal Urdu School.

While the tablets were administered on August 6, Chandani Shaikh, a student of Class VI, died in the wee hours of Friday after she vomited blood.

Even as local residents alleged that the child’s health deteriorated and several other students of the school fell ill after consuming the tablets. BMC officials are investigating whether local food, water contamination or any other co-morbidity may have led to the incident.

“No incident food poisoning took place at the school. After the girl died, there was panic among parents who wanted to get their children checked,” said a teacher at the school, Abid Shaikh.

Read | Panic in Baiganwadi, police step in to control angry parents

On Friday, 390 children were brought to Rajawadi hospital, of which 17 remained admitted until night. Thirty-six children were rushed to the Govandi Shatabdi hospital. All were discharged later.

Sukumari Gupta, a resident of Shanti Nagar, whose son Rahul studies in Class VI at the school, said: “Every month, children are given these medicines. Now, the frequency has increased. We don’t even know what medicines these are.”

“We were told our stomachs would be cleared if we took the white tablets. Our teachers make us take the tablets. After having the tablet, I started having headache and felt breathless. Normally, the tablets are sweet, but this time it had a different taste,” said Rahul (11).

Mohammad Muslim, whose two daughters study in the school, said: “Nusrat and Fatema had gone to the school in the morning. Today being a Friday, the school had a half-day. Around 10.15 am, during the recess, they were administered some pills. After that they started suffering from stomach ache and felt giddy. There were rumours about some girls having died due to the medications. Hence, we rushed the girls to the hospital.”

Explained | What is deworming, how it works, why it’s needed

Additional Commissioner of Police (East Region) Lakhmi Gautam said, “As of now, we have recorded an accidental death report at the Shivaji Nagar police station. We will wait for the postmortem report of the girl and if there is any foul play, we will register an FIR.”

The police have seized the samples of the pills that were distributed at the school.

“All the kids are stable. The children complained of vomiting, nausea, giddiness and abdominal pain,” said Dr Pradeep Jadhav, in-charge of peripheral hospitals in BMC. He added that in several cases, parents rushed their children to the hospital as a precautionary measure.

DCP (Zone 6) Shahaji Umap said that the girl’s postmortem examination was conducted at JJ hospital and the cause of death was found to be ‘evidence of broncho-pulmonary haemorrhage’. “However, we can arrive at a final opinion after chemical analysis and histo-pathological examination reports arrive.”

The state Food and Drug Administration (FDA) on Friday collected four samples of iron and folic acid tablets that were given to over 900 children in the school. As an interim measure, the BMC discontinued the batch of the entire iron-folic acid tablets manufactured in February, along with Albendazole, manufactured by Zim Laboratories in November 2017, until the FDA reports arrived.

The state procures about 50 crore iron-folic acid tablets and 1 crore to 2 crore Albendazole annually. Following the incident, de-worming exercise — to treat parasitic worms infestation in children and avoid anaemia — a part of the national immunisation drive carried out across India on August 10, was suspended in the school. On Friday, following the deworming drive, at least seven children complained of nausea in a nearby school.

Parents of Chandani, who died at 6.30 am, alleged that she had first complained of stomach ache and burning sensation on Monday. She took leave on Tuesday but returned to school on Wednesday. “Her condition suddenly worsened on Thursday evening. Her parents took her to a local doctor, who said she required an X-Ray. By early morning, she was vomiting blood,” said Rais Shaikh, a local corporator. “No inquiry has been ordered as of now. A fact-finding report will be submitted first. Both the FDA and Kasturba hospital laboratory will test the samples of drugs,” said Sunil Dhamne, BMC Deputy Municipal Commissioner. The BMC claimed it had procured the last batch of 25 lakh iron and folic acid tablets from the state government earlier this year. “Medicines from this batch were distributed in other schools and hospitals… no side effects were reported,” said Dr Avinash Supe, director of tertiary care hospitals, BMC.

Also read | She had burning sensation in chest, vomited blood, say kin of deceased girl

“It is highly unlikely that these tablets can lead to death. At the most, it can cause nausea and giddiness in children infested with worms,” said Dr Satish Pawar from the Directorate of Health Services.

During deworming, conducted biannually using albendazole to treat tape, hook and round worms in children, a child is advised to avoid consuming the tablet on an empty stomach. Health officials claimed the school administration ensured that all children had eaten before the drive on Friday.

Officials said the batch of medicines underwent two tests, first at the manufacturer’s level and the second by the National Accreditation Board for Testing and Calibration Laboratories before being approved for use. Chances of water or food contamination have not been eliminated, as the incident occurred in a localised area, they added.

Start your day the best way
with the Express Morning Briefing

For all the latest India News, download Indian Express App

Advertisement
Advertisement
Advertisement